Montana, 2004

Tornado in Montana, June 5, 2004

June 5, 2004 · NWS TFX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 5, 1:00 PM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 5, 1:00 PM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
200 PM MDT SAT JUN 5 2004

.DISCUSSION...
LEADING EDGE OF THE PACIFIC COLD FRONT WAS PUSHING INTO WESTERN
MONTANA THIS AFTERNOON. THIS FRONT WILL BE OVER THE GREAT FALLS AREA
EARLY THIS EVENING. EXPECT STRONG STORMS TO ACCOMPANY THE
FRONT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. VERY
UNSTABLE AIR IN PLACE OVER NORTH CENTRAL MONTANA THIS EVENING...SO
THE THREAT FOR SEVERE WEATHER SHOULD CONTINUE UNTIL AROUND MIDNIGHT.
OVERNIGHT LOWS WILL BE MILD...AS THE AIRMASS IS FAIRLY HUMID FOR
CENTRAL MONTANA AT THIS TIME OF THE YEAR.

BEHIND THE FRONT...EXPECT COOLER TEMPERATURES TO WORK THERE WAY INTO
THE REGION FOR SUNDAY. ADDITIONALLY...GUSTY WEST WINDS WILL MAKE A
RETURN TO MUCH OF NORTH CENTRAL MONTANA BY LATE SUNDAY MORNING. AN
UPPER LEVEL TROF AND A FEW SHORTWAVES WILL MOVE ACROSS THE AREA
SUNDAY AFTERNOON. EXPECT ISOLATED SHOWERS OVER THE PLAINS...WITH
LIKELY SHOWERS OVER THE ROCKY MOUNTAIN FRONT. SNOW LEVELS WILL LOWER
TO AROUND 6500 FEET OR SO OVER THE ROCKY MOUNTAIN FRONT BY MONDAY
MORNING.

FOR MONDAY...EXPECT TEMPERATURES TO CONTINUE THE COOLING
TREND...WITH A SLIGHT CHANCE FOR PRECIP. GUSTY WEST WINDS WILL
CONTINUE ACROSS MUCH OF THE REGION AS WELL. BRUSDA

EXTENDED...NO CHANGES. MONDAY NIGHT THROUGH SATURDAY...GFS/ECMWF
CONTINUE TO BE IN GOOD GENERAL AGREEMENT WITH FEATURES...HOWEVER GFS
IS SLOWING DOWN MOVEMENT OF FEATURES...SO HAVE KEPT THE CHANCE OF
PRECIPITATION OVER THE TFX CWA A BIT LONGER THAN IN PREVIOUS
FORECAST. SPLITTING PACIFIC WEATHER SYSTEM TURNS INTO MORE OF A
POSITIVELY-TILTED TROUGH OVER THE WESTERN CONUS FOR AN INCREASINGLY
MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT OVER MONTANA ON TUESDAY.
MAIN ENERGY STAYS OVER WESTERN MONTANA MOUNTAINS...SO AM KEEPING
CHANCE POPS THERE AND SPREADING SLIGHT CHANCE POPS OVER THE PLAINS.
THE UPPER TROUGH STARTS LIFTING OUT OF THE GREAT BASIN TUESDAY NIGHT
AND MOVES NORTHEAST INTO MONTANA THROUGH THURSDAY...FOR A CHANCE OF
PRECIPITATION OVER THE ENTIRE CWA. THE AIRMASS WILL BE UNSTABLE
ENOUGH TO SUPPORT AT LEAST ISOLATED THUNDERSTORMS OVER MOST OF THE
CWA. AN INVERTED SURFACE TROUGH OVER THE CENTRAL AND NORTHERN
ROCKIES TUESDAY NIGHT WILL MOVE NORTH OVER THE STATE THROUGH THIS
PERIOD...WITH MORE UPSLOPE ENHANCED PRECIPITATION OCCURRING NEAR IT.
THE UPPER TROUGH WILL CUT OFF AND BECOME MORE OF AN UPPER LOW FRIDAY
INTO SATURDAY AS IT MOVES SLOWLY EAST ALONG THE CONUS/CANADA
BORDER...WHICH WILL KEEP AT LEAST A SLIGHT CHANCE OF PRECIPITATION
OVER THE NORTHERN HALF OF THE TFX CWA INTO FRIDAY NIGHT. A WEAK LOBE
OF ENERGY WILL LAG BEHIND OVER THE WESTERN MOUNTAINS...KEEPING A
SLIGHT CHANCE OF SHOWERS THERE INTO SATURDAY. REGARDING
TEMPERATURES...THE COOLER AIRMASS USHERED INTO THE AREA ON MONDAY
WILL LINGER THROUGH THE EXTENDED PERIOD...KEEPING TEMPERATURES NEAR
TO ONLY SLIGHTLY BELOW SEASONAL AVERAGES.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 052/071 043/064 043 17622
    EEEEB 069/043 070/045 069/046 071/046 070 20233332210
CTB NB 050/065 043/059 043 17722
    EEEEB 064/043 067/046 066/046 068/046 069 20222333310
HLN EE 055/072 048/063 042 17542
    EEEBB 070/043 070/045 070/046 071/046 071 323333322--
BZN BE 051/075 043/064 041 17332
    BBBBB 073/042 071/044 070/044 071/044 072 30233331100
WEY BB 046/068 039/062 038 17222
    BBBBB 066/039 064/039 062/040 063/040 066 22233331---
DLN BE 048/075 042/064 039 17333
    EEEBB 070/040 068/042 068/042 069/042 070 323333321--
HVR BB 056/072 047/066 045 17722
    EEEEB 071/046 073/050 068/050 070/050 073 20033333320
LWT BB 054/072 043/066 042 17422
    BEEEB 070/042 070/045 067/045 068/045 073 20033332210

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 5, 9:00 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1000 AM MDT SAT JUN 5 2004

MTZ008>015-044>055-061110-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1000 AM MDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

NO WATCHES, WARNINGS, OR ADVISORIES ARE CURRENTLY IN EFFECT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTH
CENTRAL AND SOUTHWEST MONTANA. THERE IS A CHANCE THAT SOME OF THESE
STORMS WILL BECOME SEVERE. THE BEST TIME FRAME FOR SEVERE WEATHER TO
OCCUR IS FROM 3 PM THIS AFTERNOON UNTIL MIDNIGHT. THE GREATEST
THREAT AREA IS NORTH OF A LINE...FROM GREAT FALLS TO LEWISTOWN.
HOWEVER...AN ISOLATED SEVERE THUNDERSTORM IS STILL POSSIBLE OVER ALL
OF SOUTHWEST MONTANA. DAMAGING WIND GUSTS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC COLD FRONT WILL MOVE ACROSS THE STATE SUNDAY...CAUSING
BREEZY WESTERLY WINDS TO DEVELOP AND LINGER THROUGH MONDAY. WITH
THE  MAIN UPPER LEVEL SYSTEM REMAINING OVER THE NORTHERN ROCKIES...
THUNDERSTORMS WILL REMAIN A THREAT SUNDAY AND MONDAY.

THE SYSTEM WILL THEN SPLIT...WITH ONE PART OF IT MOVING INTO CANADA
AND THE OTHER DROPPING INTO THE GREAT BASIN. THE SECOND PORTION WILL
EJECT OUT OF THE GREAT BASIN WEDNESDAY NIGHT AND MOVE ACROSS MONTANA
THURSDAY AND THURSDAY NIGHT...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE AREA ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 5, 7:16 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
816 PM MDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             16 SW HOBSON            46.83N 110.11W
06/05/2004  1.00 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

&&

DE
Local storm report, Jun 5, 7:20 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
820 PM MDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             WILD HORSE BORDER STN   49.00N 110.20W
06/05/2004  0.75 INCH        HILL               MT   TRAINED SPOTTER

            TSTM WIND GUST 60 MPH

0710 PM     TSTM WND GST     8 E CHESTER             48.51N 110.79W
06/05/2004  60 MPH           LIBERTY            MT   MESONET

0700 PM     TSTM WND GST     CHESTER                 48.51N 110.97W
06/05/2004  60 MPH           LIBERTY            MT   LAW ENFORCEMENT

0645 PM     HEAVY RAIN       14 E OILMONT            48.74N 111.53W
06/05/2004  1.45 INCH        TOOLE              MT   TRAINED SPOTTER

            1.45 INCHES IN 30 MINUTES

0645 PM     HEAVY RAIN       14 E OILMONT            48.74N 111.53W
06/05/2004  1.45 INCH        TOOLE              MT   TRAINED SPOTTER

            1.45 INCHES RAIN IN 30 MINUTES

0612 PM     TSTM WND GST     GREAT FALLS             47.50N 111.29W
06/05/2004  60 MPH           CASCADE            MT   OFFICIAL NWS OBS

0612 PM     TSTM WND GST     GREAT FALLS             47.50N 111.29W
06/05/2004  60 MPH           CASCADE            MT   OFFICIAL NWS OBS

&&

DE

The radar

The Great Falls radar (KTFX), 126 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Judith Basin

When
June 5, 7:20 PM MST to 7:30 PM MST
Where
Judith Basin County, 14 mi S of Utica
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
46.767, -110.067

A severe thunderstorm moved across southeastern Judith Basin county and western Fergus county during the evening hours of the 5th. This storm produced a tornado that was relatively short lived and that skipped across rural areas causing little damage. The tornado was seen by several motorists as it crossed U.S. Highway 191.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyThe tornado archive for Montana, 2004Warnings in Montana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407051.